quiting nexium

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

JohnS
New Member


Date Joined Aug 2007
Total Posts : 10
   Posted 8/3/2007 1:23 PM (GMT -7)   
Hi I am 38 years old and started the ppi about 3 years ago. about 3 months ago had upper gi done, and found out had gastritis, and egitis. So doctor told me to take 2 40mg nexium pills 2 times a day one in am & pm for 2 months. I finished the prescriptions and called doctor back and told him I wanted to get off of the nexium completely because of what I read on the internet, he gave me the ok.
 
I stoped taking my nexium cold turky and doing all right been 5 days, I get minor heartburn but its not hurting that bad. I noticed I can eat alot of things and not get any heartburn. Except sometimes when I burp or belch I will get little bit of pain, and sometimes  I feel warm sensation located behind my breast bone feels like comming from top of my stomach. I am taking acidolphilias and it seems to help me alot.
 
I am thinking about doing candida cleanse I heard it may work for me and get rid of my acid reflux could this really work. I used to live off sodas, and fast food. But I am trying to eat 80% alkaline and 20% acidic.
 
Can nexium cause gastritis? Thanks
(replace this text

ohnurseteach
New Member


Date Joined Aug 2007
Total Posts : 9
   Posted 8/3/2007 10:51 PM (GMT -7)   
Hi John:
 
I don't think Nexium causes gastritis.  If anything, it probably isn't helping you if you are still having problems.  I'm not sure about these candida clenses - I don't think there is much research support for it.
 
The majority of GERD symptoms are caused by a low esophageal sphincter pressure, which allows gastric acid, and sometimes bile (from you gall bladder) to reflux into the esophagus.  Proton pump inhibitors have generally been found to be safe, and are the current standard therapy for GERD.  Chances are that eating "alkaline" or "acidic" won't help too much because the problem is with the sphincter, and not necessarily with the amount of acid in the stomach - and every food you eat will stimulate the production of stomach acid.  Certain foods can lower the sphincter pressure, which you want to avoid (chocolate, caffeine, etc.), but bland diets (those low in acidic foods) haven't typically been found to be really helpful.
 
One thing is to be sure - it is not good to have chronic heartburn, as this signals esophageal irritation.  Chronic esophageal irritation can lead to serious consequences, and must be avoided.  So, if you are still having troubles, I would talk with your GI doc and see what the other options are. 
 
 
Cheers.

at wit's end
Veteran Member


Date Joined Jun 2007
Total Posts : 565
   Posted 8/9/2007 10:14 AM (GMT -7)   
I am on Protonix 40mg. I called my gastro doctor today asking about getting off of my Protonix. I am just about out of my prescription and had to call for another prescription to be mailed to me. I told them of my husband's concerns about staying on Protonix for long term, as he was concerned that it could cause you to not be able to digest your food good. The first thing out of her mouth was is he a doctor? She then proceeded to ask me what I wanted? She says when I was put on this it was because of chest pain from reflux and that I will be on this the rest of my life. She was very snappy and rude. She said she will mail me a prescription. I wish I had gotten ahold of the nice nurse there named Aggie. But instead, I got the witch from you know where.

ohnurseteach
New Member


Date Joined Aug 2007
Total Posts : 9
   Posted 8/9/2007 11:42 AM (GMT -7)   
at wit's end said...
I am on Protonix 40mg. I called my gastro doctor today asking about getting off of my Protonix. I am just about out of my prescription and had to call for another prescription to be mailed to me. I told them of my husband's concerns about staying on Protonix for long term, as he was concerned that it could cause you to not be able to digest your food good. The first thing out of her mouth was is he a doctor? She then proceeded to ask me what I wanted? She says when I was put on this it was because of chest pain from reflux and that I will be on this the rest of my life. She was very snappy and rude. She said she will mail me a prescription. I wish I had gotten ahold of the nice nurse there named Aggie. But instead, I got the witch from you know where.
Well, it sounds like this is another case of "The doctor knows best."  But as we all know, this is not always true.  There certainly are some long-term things to think about with proton pump inhibitors (like Protonix), but the truth is, they haven't been around long enough to know the real long-term consequences of them.
 
One thing that is known is that any medicine (or vitamin, or food, or etc.) that requires gastric acid in order to be absorbed or broken down will be affected if the PPI is doing its job (and reducing gastric acid).  For example, there is a common antifungal medicine that essentially has to be doubled in dose if given to someone taking a PPI.  The other thing is that when there is less acid in the stomach, people may be more prone to some gastrointestinal viral/bacterial illnesses that would otherwise be killed by gastric acids.
 
So, I think PPIs have been shown to be safe thus far, but no one know how taking them for 30 years will affect the body.  I personally think that surgical correction of lower esophageal sphincter problem that is the root cause of GERD is going to be the only real cure for a long time - and that surgery needs to be improved upon.

OHNurseTeach

___________________________________________

Nothing contained in this message shall be construed as medical advice.  Information presented is for educational purposes only.  Personal health care decisions should be made in collaboration with an appropriate health care provider.


Halls
Regular Member


Date Joined Jul 2007
Total Posts : 79
   Posted 8/9/2007 1:20 PM (GMT -7)   
Just wanted to say when you come off any PPI's come off slowly and wean yourself off. Don't go cold turkey like I did! I'm paying for it big time with GERD rebound which hasn't gone away and not sure when it ever will!

at wit's end
Veteran Member


Date Joined Jun 2007
Total Posts : 565
   Posted 8/9/2007 1:36 PM (GMT -7)   
So, it darned if I do or darned if I don't. My only problem is on and off intestinal gas which is making my entire mid and upper gut knotted feeling. But the doctor didn't appear concerned. So I guess I will deal with it.
ohnurseteach said...
at wit's end said...
I am on Protonix 40mg. I called my gastro doctor today asking about getting off of my Protonix. I am just about out of my prescription and had to call for another prescription to be mailed to me. I told them of my husband's concerns about staying on Protonix for long term, as he was concerned that it could cause you to not be able to digest your food good. The first thing out of her mouth was is he a doctor? She then proceeded to ask me what I wanted? She says when I was put on this it was because of chest pain from reflux and that I will be on this the rest of my life. She was very snappy and rude. She said she will mail me a prescription. I wish I had gotten ahold of the nice nurse there named Aggie. But instead, I got the witch from you know where.
Well, it sounds like this is another case of "The doctor knows best."  But as we all know, this is not always true.  There certainly are some long-term things to think about with proton pump inhibitors (like Protonix), but the truth is, they haven't been around long enough to know the real long-term consequences of them.
 
One thing that is known is that any medicine (or vitamin, or food, or etc.) that requires gastric acid in order to be absorbed or broken down will be affected if the PPI is doing its job (and reducing gastric acid).  For example, there is a common antifungal medicine that essentially has to be doubled in dose if given to someone taking a PPI.  The other thing is that when there is less acid in the stomach, people may be more prone to some gastrointestinal viral/bacterial illnesses that would otherwise be killed by gastric acids.
 
So, I think PPIs have been shown to be safe thus far, but no one know how taking them for 30 years will affect the body.  I personally think that surgical correction of lower esophageal sphincter problem that is the root cause of GERD is going to be the only real cure for a long time - and that surgery needs to be improved upon.

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, February 21, 2018 12:22 PM (GMT -7)
There are a total of 2,931,696 posts in 321,667 threads.
View Active Threads


Who's Online
This forum has 160379 registered members. Please welcome our newest member, Joygarden7.
433 Guest(s), 11 Registered Member(s) are currently online.  Details
NicHostetler, TheIsomotion31, nccajun, Lapis_29, TOOTY, Admin, eeagle, WalkingbyFaith, Supportive Daughter, three 5's and a jack, yakingmom